South Carolina, 2007

Rip Current in South Carolina, August 19, 2007

August 19, 2007 · NWS ILM · 1 event in 1 county or zone

Swells from Hurricane Dean produced strong rip currents.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Swells from Hurricane Dean produced strong rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM EST, 2 hours earlier.

Area forecast discussion, Aug 19, 2:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SUN AUG 19 2007

.SYNOPSIS...
HOT TEMPERATURES WILL CONTINUE THROUGH THE FIRST PART OF THE WEEK
WITH THE FORECAST AREA UNDER THE INFLUENCE OF A SUBTROPICAL RIDGE.
AT THE SURFACE...HIGH PRESSURE WILL RIDGE INTO THE AREA FROM OFF THE
ATLANTIC AND A TROUGH WILL DEVELOP ACROSS THE INLAND CAROLINAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOWER LEVELS OF THE ATMOSPHERE CONTINUE TO MOISTEN UP THIS
AFTERNOON...ESPECIALLY ALONG THE COAST WITH DEWPOINTS NOW IN THE
LOWER 70S. EXTENSIVE CUMULUS FIELD HAS DEVELOPED AS WELL. ONE OR TWO
SHOWERS HAVE ALSO SHOWN UP ON RADAR QUICKLY DISSIPATING. THE VERY
DRY AIR ABOVE 800MB OR SO CONTINUES TO INHIBIT ACTIVITY FOR THE MOST
PART AND WILL LEAVE THE AFTERNOON FORECAST DRY.

TEMPERATURE FORECAST ONCE AGAIN FOR THE OVERNIGHT HOURS AND WILL
CONTINUE TO LEAN TOWARD THE COOLER MET NUMBERS. WITH A SOUTHWEST
FLOW DEVELOPING...COASTAL SOUTH CAROLINA SITES SHOULD SEE COOLER
READINGS THAN THE LOWER 80S THEY EXPERIENCED THIS MORNING. FOG AND
OR STRATUS COULD BE A PROBLEM ONCE AGAIN EARLY MONDAY AS A DECENT
LOW LEVEL JET DEVELOPS WITH SHORTWAVE PASSING BY WELL TO THE NORTH.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THE MID/UPPER SUBTROPICAL RIDGE WILL REMAIN THE DOMINANT WEATHER
FEATURE THROUGH THE SHORT TERM PERIOD. AT THE SURFACE RIDGING FROM
OFF THE ATLANTIC WILL PREVAIL MONDAY WITH A BETTER DEFINED INLAND
TROUGH SETTING UP DURING TUE. THE PROSPECTS FOR SHRA/TSRA DO NOT
LOOK GOOD WITH A DRY COLUMN INDICTED BY THE WRF. COULD SEE ISOLATED
CONVECTION DEVELOP DURING TUESDAY WITH A LITTLE BETTER INSTABILITY
TO WORK WITH...BUT FOR NOW WILL LEAVE MENTION OUT OF THE FORECAST.

T1 NUMBERS FOR MONDAY AND TUE SUPPORT LEANING TOWARDS THE MAV...
HOWEVER THIS GUIDANCE HAS BEEN TOO WARM THE BULK OF THE SUMMER.
THUS WENT WITH A BLEND OF MET/MAV NUMBERS WITH HIGHS IN THE MID 90S
MONDAY...SLIGHTLY WARMER TUE. THESE TEMPS YIELD HEAT INDICES IN THE
100-102 DURING MONDAY FOR A LARGE SEGMENT OF THE FORECAST AREA. HEAT
INDICES ARE SIMILAR DURING TUESDAY...BUT ENOUGH MIXING COULD BE
REALIZED FROM LOW-LEVEL SOUTHWESTERLY FLOW TO ALLOW DEWPOINTS TO
DROP MORE THAN WHAT IS CURRENTLY ADVERTISED.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SUBTROPICAL RIDGE WILL DOMINATE THE PERIOD. INITIALLY CENTERED TO
OUR WEST THIS FEATURE WILL ELONGATE TO THE NE WEDNESDAY INTO
THURSDAY AND THEN REMAIN MORE OR LESS IN PLACE FOR THE REST OF THE
PD. ABV CLIMO TEMPS ARE EXPECTED TO CONTINUE. SUCH A PATTERN DOES
NOT PARTICULARLY BODE WELL FOR PRECIPITATION CHANCES. BY THURSDAY
THE CENTER OF THE MID LEVEL HIGH WILL HAVE RETROGRADED FAR ENOUGH TO
THE WEST THAT ITS PRECIP-SUPPRESSING INFLUENCE WILL HAVE WEAKENED
SLIGHTLY. SOME ADDITIONAL MOISTENING OF THE COLUMN IN THE SAME TIME
FRAME WOULD IMPLY THAT SLIGHT CHANCE POPS ARE WARRANTED FOR MAINLY
DIURNAL SCT CONVECTION.

&&

AVIATION /18Z SUNDAY THROUGH THURSDAY/...
SOUTHEAST FLOW THIS AFTERNOON. CONVECTION TRYING TO FIRE WITH
CUMULUS CONGESTUS FORMING AROUND THE AREA. THINK THUNDERSTORMS WILL
BE ISOLATED ENOUGH TO LEAVE OUT OF THE TERMINALS FOR NOW. GOOD
RADIATION AGAIN TONIGHT WILL BRING MVFR/IFR FOG AFTER 09Z. SEVERITY
OF FOG WILL BE LEFT UP TO LATER TAFS. COULD ALSO SEE LIFR STRATUS
AGAIN WITH THE WEAK ISENTROPIC LIFT. SOUTHWEST FLOW MONDAY
MORNING...WITH A MVFR CEILING ALONG THE COAST POSSIBLE WITH GOOD LOW
LEVEL MOISTURE. CONVECTION POSSIBLE TOWARD THE END OF THE FORECAST
PERIOD.

ISOLATED THUNDERSTORMS ON TUESDAY...SCATTERED WEDNESDAY AND THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
WAVE SPECTRUM PLOTS TELL THE STORY THIS AFTERNOON AS MUCH ADVERTISED
LONG PERIOD SWELL CONTINUES TO DEVELOP. DOMINANT WAVE PERIOD OF 16
SECONDS HAS BEEN OBSERVED AT 41013 FOR SEVERAL HOURS NOW.
FORTUNATELY...NOT MUCH OF A WIND WAVE COMPONENT TO ADD TO THE WAVE
SPECTRUM.

WAVEWATCH GUIDANCE AND REEFCAST ENSEMBLES ARE PEGGED AT 4 FEET
THROUGH MONDAY AM AND WITH GOOD INITIALIZATION WHEN COMPARED TO BUOY
OBSERVATIONS...SEE NO REASON TO DEVIATE FROM THIS FORECAST. WINDS
WILL CONTINUE OUT OF THE SOUTH VEERING SLIGHTLY TO THE SOUTHWEST BY
MONDAY MORNING AROUND 10 KNOTS.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
LOW PRESSURE WILL MOVE OFF DELMARVA COAST EARLY MONDAY AS HIGH
PRESSURE FAR OFFSHORE CONTINUES TO RIDGE ACROSS THE COASTAL WATERS.
THE RIDGE AXIS WILL SET UP SOUTH OF THE WATERS THUS ALLOWING
SOUTHWESTERLY FLOW THIS PORTION OF THE COASTAL WATERS. THE FLOW WILL
BACK TO A SOUTHERLY DIRECTION EACH DAY AS A RESULT OF THE SEA BREEZE
CIRCULATION. SPEEDS WILL BE 10-15 KT THROUGH THE PERIOD EXCEPT WHEN
ENHANCED BY THE SEA BREEZE IN THE AFTERNOON AND EVENING EACH DAY
WHEN SPEEDS WILL BE CLOSER TO 15 KT. BESIDES THE SW-SLY WIND WAVES
THE LONG PERIOD WAVES FROM THE SE WILL CONTINUE. LATEST WAVEWATCH
SHOWS THE SWELL COMPONENT PEAKING MONDAY INTO TUE AS THE PERIOD
LOWERS.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
WATLANTIC HIGH PRESSURE WILL DOMINATE THE PD. WINDS WILL GENERALLY
BE S/SW EARLY ON. WIND DIRECTION FCST A LITTLE UNCERTAIN TOWARDS THE
LATTER HALF OF THE PD AS THE HIGH MAY RIDGE BACK INTO THE
MIDATLANTIC STATES ENOUGH TO TURN FLOW MORE ONSHORE. DESPITE THE
UNCERTAINTY IN DIRECTION SPEEDS GENERALLY CAPPED AT 10 TO 15 KTS.
SEAS WILL BE IN THE 2 TO 4 FT RANGE. EARLY ON THE NEAR SHORE VS
OFFSHORE DIFFERENCE MAY BE CONSIDERABLE BUT A TURN TO A MORE ONSHORE
DIRECTION MAY NARROW THAT GAP BY BRINGING LARGER WAVES IN CLOSER TO
SHORE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...SHK
SHORT TERM...SRP
LONG TERM...MBB
AVIATION...HDL
Hazardous weather outlook, Aug 19, 2:24 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
324 AM EDT SUN AUG 19 2007

NCZ097-100-101-SCZ034-046-200730-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
324 AM EDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE TO POTENTIALLY HIGH RISK OF RIP CURRENTS AT
AREA BEACHES TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-NCZ087-096-099-SCZ017-023-024-032-033-039-200730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
324 AM EDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRA

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Horry

When
August 19, 4:00 PM EST to 5:00 PM EST
Where
Horry forecast zone
Reported by
Fire Department/Rescue

Horry County Beach Services reported combined 56 rip current related rescues at county beaches. There were no drownings.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56578.